Alabama, 2012

Damaging Winds in Alabama, June 4, 2012

June 4, 2012 · NWS BMX · 2 events in 2 counties and zones

On Monday, June 4, a decaying mesoscale convective system moved south-southeastward from Tennessee into northern Mississippi and Alabama. As this system weakened with time, it caused isolated wind damage in Pickens and Marion counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Monday, June 4, a decaying mesoscale convective system moved south-southeastward from Tennessee into northern Mississippi and Alabama. As this system weakened with time, it caused isolated wind damage in Pickens and Marion counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 4, 3:12 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 4, 3:12 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 AM CDT MON JUN 4 2012

.DISCUSSION...
THE MODEL SUITE DISPLAYS GOOD SYNOPTIC PATTERN AGREEMENT THROUGH THE
WEEK...WHICH BECOMES MORE AMPLIFIED AND BLOCKY. STRONG UPPER LOW
SEEN ON LATEST WATER VAPOR NEARING THE WEST COAST WHILE ANOTHER LOW
WAS NEAR NEW ENGLAND. THE UPPER RIDGE BETWEEN THESE FEATURES WAS
CENTERED OVER THE INTERMOUNTAIN WEST AND WILL GRADUALLY SLIDE INTO
THE PLAINS. EVEN WITH THIS RELATIVE AGREEMENT...THAT IS REALLY ONLY
PART OF THE COMPLEX PICTURE CONCERNING SENSIBLE WEATHER.

MESOSCALE FEATURES AND BOUNDARIES ARE PRESENT SEEMINGLY ALL OVER
THE SOUTHEAST AND LOWER MISSISSIPPI VALLEY. THEREFORE...PLACEMENT
AND TIMING OF THUNDERSTORM ACTIVITY WILL BE PROBLEMATIC. SMALL
ORGANIZED LINE MOVED THROUGH THIS AFTERNOON PRODUCING DAMAGING
WINDS AND HAIL. THIS FEATURE LEFT A BOUNDARY ACROSS PARTS OF WEST
CENTRAL AND SOUTH CENTRAL ALABAMA. THE NEXT LARGER MCS OVERNIGHT
PRODUCED DAMAGING WINDS AND HAIL BUT GENERALLY REMAINED NORTH OF
CENTRAL ALABAMA...BUT PUSHED AN OUTFLOW INTO WEST CENTRAL AND SOUTH
CENTRAL AREAS. UPSTREAM MCS OVER OKLAHOMA WILL SLOWLY PROGRESS SOUTH
AND EAST BUT MAY NOT HAVE ANY DIRECT INFLUENCE HERE. THE
THUNDERSTORMS DEVELOPING BETWEEN THE MCS'S HAS PICKED UP IN COVERAGE
AND INTENSITY THE PAST HOUR OR SO...WITH THE COLD POOL SEEMINGLY
CONSOLIDATING AND ALLOWING STORMS T0 INTENSIFY. CORFIDI VECTORS WORK
THIS ACTIVITY SOUTHEASTWARD. THEREFORE...THERE WILL BE A CHANCE OF
SOME SEVERE THUNDERSTORMS TODAY GENERALLY FROM BOUNDARY
INTERACTION...DIFFERENTIAL HEATING AND ANY UPSTREAM COLD POOL
INFLUENCE THAT MOVES INTO THE AREA. ALL MODELS INDICATE AMPLE
INSTABILITY DEVELOPING BY THIS AFTERNOON. WILL ADJUST POPS A BIT
SOUTHWARD AND WILL CONTINUE THE THREAT OF DAMAGING WINDS AND LARGE
HAIL. ANOTHER MID/UPPER LEVEL TROUGH MOVES BY OVERNIGHT. THIS COULD
BRING ANOTHER ROUND OF THUNDERSTORMS BUT WILL BE HIGHLY DEPENDENT ON
WHAT HAPPENS BETWEEN NOW AND THEN. WILL GO WITH LIKELY POPS FOR A
BETTER PART OF THE NORTHERN TWO THIRDS OF THE AREA. THIS SECONDARY
TROUGH PUSHES A COLD FRONT INTO AND THROUGH THE AREA TUESDAY AND
TUESDAY EVENING. THEREFORE WILL KEEP POPS IN THE HIGH CHANCE VALUES
NEAR AND SOUTH OF THE FRONT. INSTABILITIES WILL REMAIN HIGH AND SOME
STRONG TO SEVERE STORMS MAY DEVELOP NEAR THE FRONT...WITH THE
THREAT OF DAMAGING WINDS AND LARGE HAIL.

MEDIUM RANGE MODELS ARE IN A BIT BETTER AGREEMENT THIS RUN AS TO
WHEN THE FRONT SINKS FAR ENOUGH SOUTHWARD TO REMOVE POPS. THE MODEL
SUITE CONSENSUS MATCHES THE CURRENT FORECAST AND WILL MAKE LITTLE
ADJUSTMENT WEDNESDAY AND BEYOND IN THE POP DEPARTMENT.

IN THE EXTENDED...THE ONLY TRICKY FEATURE WILL BE THE CUT-OFF
ENERGY THAT VERY SLOWLY DRIFTS TOWARD CENTRAL ALABAMA. IT APPEARS
IT WILL HOLD OFF UNTIL AFTER VERY LATE INTO THE WEEKEND OR EARLY
NEXT WEEK.  HIGH AND LOW TEMPERATURES COOL OFF SOMEWHAT AND DO NOT
REALLY REBOUND UNTIL THIS WEEKEND.

75

&&

.AVIATION...
VFR CONDITIONS WILL GENERALLY CONTINUE FOR THE NEXT 24 HRS.
COMPLEX OF STORMS OVER SOUTHERN TN AND NORTHERN AL WILL CONTINUE
TO DIVE SOUTHEAST THROUGHOUT THE OVERNIGHT HOURS AND EFFECT THE
NORTHERN TERMINALS (KBHM KEET KTCL AND KANB) AROUND 08-10Z. MVFR
TO IFR CONDITIONS WILL BE POSSIBLE WHEN TERMINALS ARE DIRECTLY
IMPACTED BY THUNDERSTORMS. INCLUDED TEMPO GROUP TO ACCOUNT FOR
THESE CONDITIONS. SOME MODELS ARE HINTING AT THUNDERSTORMS ENDED
TOMORROW AFTERNOON. HOWEVER...CONFIDENCE STILL REMAINS LOW ABOUT
THE EXACT END TIME FOR VCTS. LATER TAF ISSUANCES AND AMENDMENTS
WILL CONTINUE TO REFINE TIMING.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     79  67  83  59  85 /  80  60  20  20  10
ANNISTON    81  69  84  61  86 /  70  60  30  20  10
BIRMINGHAM  83  70  86  63  87 /  70  60  40  20  10
TUSCALOOSA  90  71  90  65  89 /  60  60  50  20  10
CALERA      86  70  84  65  87 /  60  60  50  20  10
AUBURN      87  70  82  66  87 /  60  40  50  30  20
MONTGOMERY  93  71  89  68  89 /  30  30  50  40  20
TROY        93  70  88  67  88 /  30  30  50  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/75/05
Hazardous weather outlook, Jun 3, 6:55 PM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CDT SUN JUN 3 2012

ALZ011>015-017>050-041500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
755 PM CDT SUN JUN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT FOR AREAS
NORTH OF I-20 AS ANOTHER THUNDERSTORM COMPLEX MOVES ACROSS THE AREA
FROM THE NORTHWEST. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A THREAT OF SEVERE WEATHER WILL CONTINUE INTO MONDAY MORNING FOR
AREAS NORTH OF INTERSTATE 20. BY MONDAY AFTERNOON AND INTO THE
EVENING...THE THREAT SHIFTS SLIGHTLY SOUTH AND WEST...WITH AREAS
GENERALLY ALONG AND NORTH OF I-20 HAVING THE BEST CHANCE FOR
SEVERE WEATHER.

THE THREAT FOR SEVERE WEATHER WILL SPREAD TO ALL OF CENTRAL ALABAMA
ON TUESDAY. DAMAGING WINDS AND HAIL WILL CONTINUE TO BE THE MAIN
THREATS.

THIS PATTERN OF ACTIVE WEATHER IS DEPENDENT ON A NUMBER OF
FACTORS...SO TIMING AND LOCATION COULD CHANGE OVER THE NEXT COUPLE
OF DAY. CHECK BACK WITH THIS PRODUCT FOR THE LATEST INFORMATION ON
THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
PERIODICALLY THROUGH TUESDAY EVENING.

In the hours before

Special weather statement, Jun 3, 11:15 PM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 AM CDT MON JUN 4 2012

ALZ011-014-040600-
MARION AL-WINSTON AL-
1215 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND MARION COUNTIES UNTIL
100 AM CDT...

AT 1213 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
MOULTON TO 12 MILES WEST OF MOULTON TO 8 MILES SOUTHEAST OF
RUSSELLVILLE TO 7 MILES NORTH OF HACKLEBURG TO RED BAY...AND MOVING
SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HALEYVILLE...
  HAMILTON...
  LYNN...
  ARLEY...
  HACKLEBURG...

&&

LAT...LON 3430 8711 3404 8711 3399 8720 3400 8725
      3400 8763 3398 8768 3401 8795 3402 8796
      3403 8799 3405 8799 3406 8815 3419 8820
      3432 8818
TIME...MOT...LOC 0515Z 316DEG 45KT 3464 8740 3450 8748
          3439 8764 3435 8782 3436 8807

27
Special weather statement, Jun 3, 11:39 PM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 AM CDT MON JUN 4 2012

ALZ018-020-040630-
CHEROKEE AL-ETOWAH AL-
1239 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 130 AM CDT...

AT 1235 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MENTONE TO LITTLE RIVER
FALLS TO 6 MILES NORTH OF SAND ROCK TO 7 MILES NORTHWEST OF TABOR
ROAD TO 6 MILES NORTHEAST OF BOAZ...AND MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CEDAR BLUFF...
  CENTRE...
  CENTRE MUNICIPAL AIRPORT...
  GADSDEN...
  RAINBOW CITY...

&&

LAT...LON 3397 8539 3396 8549 3394 8550 3397 8574
      3394 8574 3395 8588 3391 8590 3392 8595
      3387 8600 3418 8619 3421 8610 3421 8585
      3425 8584 3426 8578 3438 8563 3449 8558
      3453 8552
TIME...MOT...LOC 0540Z 312DEG 41KT 3455 8554 3441 8556
          3430 8570 3424 8587 3423 8605

27
Special weather statement, Jun 3, 11:57 PM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 AM CDT MON JUN 4 2012

ALZ011>015-040645-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
1257 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...SOUTHERN
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 145 AM CDT...

AT 1257 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
HARTSELLE TO ADDISON TO LYNN TO 7 MILES SOUTHWEST OF BRINN TO 6 MILES
EAST OF NEW SALEM...AND MOVING SOUTH AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARLEY...
  WINFIELD...
  CARBON HILL...
  SULLIGENT...
  JASPER...

&&

LAT...LON 3416 8820 3416 8760 3425 8727 3431 8720
      3430 8711 3400 8711 3398 8714 3390 8708
      3389 8701 3386 8697 3381 8695 3377 8702
      3366 8706 3361 8718 3357 8721 3361 8759
      3356 8788 3358 8828
TIME...MOT...LOC 0557Z 349DEG 28KT 3434 8702 3414 8721
          3405 8754 3406 8786 3412 8824

27
Special weather statement, Jun 4, 4:42 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 AM CDT MON JUN 4 2012

ALZ011>015-041130-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
542 AM CDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...SOUTHERN
MARION...LAMAR AND FAYETTE COUNTIES UNTIL 630 AM CDT...

AT 540 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF NEEDMORE
TO 6 MILES NORTHWEST OF BRILLIANT TO DETROIT...AND MOVING SOUTHEAST
AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SULLIGENT...
  LYNN...
  WINFIELD...
  VERNON...
  CARBON HILL...

&&

LAT...LON 3404 8822 3411 8794 3428 8742 3390 8708
      3390 8709 3390 8707 3381 8695 3379 8697
      3366 8735 3355 8821 3373 8826
TIME...MOT...LOC 1042Z 312DEG 36KT 3415 8754 3404 8785
          3397 8816

27

The radar

The Columbus AFB radar (KGWX), 50 km away, was scanning. The volume nearest the first event began at 10:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 4, 4:50 AM CST
Where
Marion County, 1.85 mi WSW of Pulltight
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.010, -87.810

A tree was reported blown down across Alabama Highway 44 between Brilliant and Guin.

Thunderstorm Wind, Pickens

When
June 4, 6:18 AM CST
Where
Pickens County, 0.69 mi S of Carrollton
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
33.260, -88.100

A tree was blown down onto power lines in Carrollton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396695, 396694.